Alert archive / Texas / Red Flag Warnings in 2017
Red Flag Warning 20, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Apr 3, 2017, 2:44 PM CDT for 12 counties in Texas. It took effect at Apr 4, 2017, 12:00 PM CDT. It was in force for 9 hr. 9 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 3, 2017, 2:44 PM CDT (19:44 UTC)
- In effect from
- Apr 4, 2017, 12:00 PM CDT
- Expired
- Apr 4, 2017, 9:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Andrews County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Pecos County, TX, Upton County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 36 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 1:35 PM CDT | NON-TSTM WND GST 50 | 2 E Andrews, TX | |
| Apr 4, 3:09 PM CDT | NON-TSTM WND GST 51 | 4 Nnw Odessa, TX | |
| Apr 4, 3:30 PM CDT | NON-TSTM WND DMG | 6 W Odessa, TX | ROOF BLOWN OFF HOME IN WEST ODESSA.ESTIMATED TIME OF DAMAGE. |
| Apr 4, 3:40 PM CDT | NON-TSTM WND GST 51 | 3 Nw Wink, TX | |
| Apr 4, 4:07 PM CDT | NON-TSTM WND GST 51 | 8 Sw Midland, TX | |
| Apr 4, 4:09 PM CDT | NON-TSTM WND GST 51 | 4 Nnw Odessa, TX | |
| Apr 4, 4:30 PM CDT | NON-TSTM WND DMG | 5 Ne Odessa, TX | 18 INCH TREE BRANCH SPLIT FROM MAIN TRUNK OF TREE. |
| Apr 4, 5:55 PM CDT | NON-TSTM WND GST 51 | 1 Sw Seagraves, TX | |
| Apr 4, 5:56 PM CDT | NON-TSTM WND GST 51 | Welch, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.7 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2913 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
153 WWUS84 KMAF 031944 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 244 PM CDT Mon Apr 3 2017 ...RED FLAG WARNING IS IN EFFECT IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR SOUTHEAST NEW MEXICO, THE GUADALUPE MOUNTAINS, THE WESTERN PERMIAN BASIN, UPPER TRANS PECOS, DAVIS MOUNTAINS, VAN HORN AND THE HIGHWAY 54 CORRIDOR, THE MARFA PLATEAU, PRESIDIO VALLEY, AND BIG BEND AREA FOR LOW HUMIDITY, WINDS GREATER THAN 20 MPH, AND HIGH FIRE DANGER... .Critical fire weather conditions will return southern and western portions of the area on Tuesday as westerly winds increase significantly across the region. Relative humidity will drop to 5 to 15 percent for most of the area Tuesday afternoon, with driest available fuels expected from the western Permian Basin to the Big Bend Area and locations west. NMZ114-115-TXZ045-258-041100- /O.UPG.KMAF.FW.A.0014.170404T1700Z-170405T0200Z/ /O.NEW.KMAF.FW.W.0020.170404T1700Z-170405T0200Z/ Guadalupe Mountains-Southeast Plains-Gaines- 244 PM CDT Mon Apr 3 2017 /144 PM MDT Mon Apr 3 2017/ ...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 9 PM CDT /8 PM MDT/ TUESDAY FOR LOW HUMIDITY, WINDS GREATER THAN 20 MPH, AND HIGH FIRE DANGER... The National Weather Service in Midland/Odessa has issued a Red Flag Warning, which is in effect from noon CDT /11 AM MDT/ to 9 PM CDT /8 PM MDT/ Tuesday. The Fire Weather Watch is no longer in effect. * WIND... West 30 to 40 mph with higher gusts. Stronger in the mountains. * HUMIDITY...10 to 15 percent. * FIRE DANGER...High. * IMPACTS...Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to dangerous fire behavior. && $$ TXZ050-057>060-067-074-079>081-041100- /O.NEW.KMAF.FW.W.0020.170404T1700Z-170405T0200Z/ Andrews-Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Loving-Winkler-Ward- Davis/Apache Mountains Area-Presidio Valley-Marfa Plateau- Big Bend Area- 244 PM CDT Mon Apr 3 2017 /144 PM MDT Mon Apr 3 2017/ ...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 9 PM CDT /8 PM MDT/ TUESDAY FOR LOW HUMIDITY, WINDS GREATER THAN 20 MPH, AND HIGH FIRE DANGER... The National Weather Service in Midland/Odessa has issued a Red Flag Warning, which is in effect from noon CDT /11 AM MDT/ to 9 PM CDT /8 PM MDT/ Tuesday. * WIND...30 to 40 mph with higher gusts. Stronger in the mountains. * HUMIDITY...5 to 15 percent. * FIRE DANGER...High. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to dangerous fire behavior. && $$
2 follow-up statements
889 WWUS84 KMAF 040848 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 348 AM CDT Tue Apr 4 2017 ...RED FLAG WARNING IS IN EFFECT IN EFFECT FROM LATE THIS MORNING THROUGH THIS EVENING FOR SOUTHEAST NEW MEXICO, THE GUADALUPE MOUNTAINS, THE WESTERN AND CENTRAL PERMIAN BASIN, UPPER TRANS PECOS, DAVIS MOUNTAINS, VAN HORN AND THE HIGHWAY 54 CORRIDOR, THE MARFA PLATEAU, PRESIDIO VALLEY, AND BIG BEND AREA FOR LOW HUMIDITY, WINDS GREATER THAN 20 MPH, AND HIGH FIRE DANGER... .Critical fire weather conditions will return to the area today as westerly winds increase significantly across the region. Relative humidity will drop to 4 to 15 percent for most of the area this afternoon, with driest available fuels expected from the western Permian Basin to the Big Bend Area and locations west. TXZ046-051-061-062-068-069-075-042000- /O.EXA.KMAF.FW.W.0020.170404T1700Z-170405T0200Z/ Dawson-Martin-Ector-Midland-Crane-Upton-Pecos- 348 AM CDT Tue Apr 4 2017 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR LOW HUMIDITY, WINDS GREATER THAN 20 MPH, AND HIGH FIRE DANGER... The National Weather Service in Midland/Odessa has issued a Red Flag Warning, which is in effect from noon today to 9 PM CDT this evening. * WIND...30 to 40 mph with higher gusts. * HUMIDITY...5 to 15 percent. * FIRE DANGER...High. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to dangerous fire behavior. && $$ NMZ114-115-TXZ045-050-057>060-067-074-079>081-258-042000- /O.CON.KMAF.FW.W.0020.170404T1700Z-170405T0200Z/ Guadalupe Mountains-Southeast Plains-Gaines-Andrews- Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Loving-Winkler-Ward- Davis/Apache Mountains Area-Presidio Valley-Marfa Plateau- Big Bend Area- 348 AM CDT Tue Apr 4 2017 /248 AM MDT Tue Apr 4 2017/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR LOW HUMIDITY, WINDS GREATER THAN 20 MPH, AND HIGH FIRE DANGER... * WIND...30 to 40 mph with higher gusts. Stronger in the mountains. * HUMIDITY...4 to 15 percent. * FIRE DANGER...High. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to dangerous fire behavior. && $$
177 WWUS84 KMAF 041933 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 233 PM CDT Tue Apr 4 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20' WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER FOR ALL OF SOUTHEAST NEW MEXICO, MOST OF THE WESTERN LOW ROLLING PLAINS AND PERMIAN BASIN, THE GUADALUPE, DAVIS, AND APACHE MOUNTAINS, VAN HORN AND THE HIGHWAY 54 CORRIDOR, REEVES COUNTY AND THE UPPER TRANS PECOS, MARFA AND STOCKTON PLATEAUS, PRESIDIO VALLEY, AND BIG BEND AREA... .Critical fire weather conditions will continue through early evening as gusty westerly winds persist. Relative humidity will drop to 4 to 15 percent for most of the area this afternoon, with driest available fuels expected from the western Permian Basin to the Big Bend Area and locations west. NMZ114-115-TXZ045-046-050-051-057>062-067>069-074-075-079>081-258- 050200- /O.CON.KMAF.FW.W.0020.000000T0000Z-170405T0200Z/ Guadalupe Mountains-Southeast Plains-Gaines-Dawson-Andrews-Martin- Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland- Ward-Crane-Upton-Davis/Apache Mountains Area-Pecos- Presidio Valley-Marfa Plateau-Big Bend Area- 233 PM CDT Tue Apr 4 2017 /133 PM MDT Tue Apr 4 2017/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20' WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER... * WIND...West 30 to 40 mph with higher gusts. * HUMIDITY...4 to 15 percent. * FIRE DANGER...High to extreme. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to dangerous fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Apr 3, 12:43 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Apr 3, 12:43 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1243 PM CDT Mon Apr 3 2017
.DISCUSSION...
Please see the 18Z aviation discussion below.
&&
.AVIATION...
VFR conditions with westerly/southwesterly winds will continue
the next 24 hours. Winds will gust to around 20-25kt this
afternoon, with gusts expected to diminish after sunset this
evening. Windier conditions are expected to develop by around
14-15Z Tuesday morning at all terminals, with gusts over 30kt
possible the last few hours of the forecast period, and even
higher winds possible beyond 04/18Z.
&&
.PREV DISCUSSION... /issued 346 AM CDT Mon Apr 3 2017/
DISCUSSION...
The upper low that brought rain to the area yesterday has moved east
with high pressure briefly building in from the west. The next
upper trough diving across NV today will move across NM and the TX
Panhandle Tuesday. Upper ridge will build in after that with
conditions warming and drying.
Have to consider fog this morning after recent rain and with current
clear skies. A little fog has developed at Snyder and perhaps Gail
so will add mention of it to grids/forecast. MAF set a daily record
rainfall yesterday with 0.98 inch of rain. Temperatures will recover
today as sunshine returns... looking for highs in the 70s and 80s. A
surface trough along the TX/NM border today will result in a W to SW
wind which will aid the warming. Tuesday looking windy... 700mb
wind of 50kts moving across the Guadalupe mountains... will put out
a High Wind Watch. Expect will need a wind advisory for adjacent
plains Tuesday... may spread eastward into the Permian Basin and as
far south as the Marfa plateau. Davis Mtns could approach high wind
also.
A cold front will sag into the area Tuesday and then blow through
the rest of the area Tuesday night. Could see lows that night in
the 30s across SE NM and Marfa plateau. Highs Wednesday will be in
the 60s and 70s. Then temps begin to warm Thursday under the ridge
with some locations pushing 90 by the weekend.
Not looking at much this week in the form of rain. Will be some low
pops Sunday night for the east.
FIRE WEATHER...
A warming and drying trend will begin today, with brief elevated
fire weather concerns in portions of the Guadalupe Mountains this
afternoon, where winds will be a bit stronger. Tuesday continues to
be the main focus, as surface winds look to increase significantly
across much of the region with the arrival of an upper trough.
Minimum relative humidity of 10-15 percent will be common in
conjunction with strong winds. Recent wetting rains have lessened
fire weather concerns for eastern zones so for now just issued a
Fire Weather Watch for Southeast New Mexico, Guadalupe Mountains
and far NW Permian Basin. Could see the potential of the Watch
expanding south and potentially east depending on how much drying
of the fuels occur today.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 53 79 41 68 / 0 0 0 0
Carlsbad 51 76 38 68 / 0 0 0 0
Dryden 56 85 51 75 / 0 0 0 0
Fort Stockton 55 81 43 71 / 0 0 0 0
Guadalupe Pass 47 67 36 64 / 0 0 0 0
Hobbs 47 69 38 65 / 0 0 0 0
Marfa 39 73 35 65 / 0 0 0 0
Midland Intl Airport 54 78 40 69 / 0 0 0 0
Odessa 54 78 40 69 / 0 0 0 0
Wink 52 80 41 71 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Tuesday morning through Tuesday evening
for Guadalupe Mountains-Southeast Plains.
High Wind Watch from Tuesday morning through Tuesday afternoon
for Guadalupe Mountains of Eddy County.
TX...Fire Weather Watch from Tuesday afternoon through Tuesday
evening for Gaines-Guadalupe Mountains.
High Wind Watch from Tuesday morning through Tuesday afternoon
for Guadalupe Mountains.
&&
99/99/Hazardous weather outlook, Apr 3, 3:17 AM CDT, 11 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 317 AM CDT Mon Apr 3 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-040830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 317 AM CDT Mon Apr 3 2017 /217 AM MDT Mon Apr 3 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Strong winds could affect Southeast New Mexico and West Texas on Tuesday. Critical fire weather conditions may be possible Tuesday afternoon into Tuesday evening especially for Southeast New Mexico and portions of West Texas, where drier fuels may be more readily available. A Fire Weather Watch is now in effect for these areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 3:31 AM CDT | High Wind Watch | MAF | 12 hr | |
| Apr 3, 3:48 AM CDT | Fire Weather Watch | MAF | Gaines | 11 hr |
| Apr 3, 3:02 PM CDT | High Wind Warning | MAF | 34 hr | |
| Apr 3, 3:02 PM CDT | Wind Advisory | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 12 more | 30 hr |
Nearby
Red Flag Warnings in Texas, 2017Red Flag Warnings in New Mexico, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.